Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 192, NWS Tallahassee, FL

July 22, 2018Franklin County, Gulf County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 22, 2018, 10:50 PM EDT for Franklin County, Gulf County, Liberty County, Florida. It was in force for 85 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2018, 10:50 PM EDT (02:50 UTC)
Expired
Jul 23, 2018, 12:15 AM EDT
In force
85 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, FL, Gulf County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 112 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 11:05 PM EDTTSTM WND DMG3 Ene White City, FLTREE DOWN ON DOC WHITFIELD ROAD.
Jul 22, 11:29 PM EDTMARINE TSTM WIND 39Apalachicola Municipal, FLASOS STATION AAF, APALACHICOLA MUNICIPAL AIRPORT.
Jul 22, 11:48 PM EDTMARINE TSTM WIND 475 Wsw Saint George Isla, FLMESONET STATION C8103, 5 WSW SAINT GEORGE ISLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS52 KTAE 230250
SVRTAE
FLC037-045-077-230415-
/O.NEW.KTAE.SV.W.0192.180723T0250Z-180723T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1050 PM EDT SUN JUL 22 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Gulf County in the Panhandle of Florida...
  Southwestern Liberty County in Big Bend of Florida...
  Western Franklin County in Big Bend of Florida...

* Until 1215 AM EDT/1115 PM CDT/.

* At 1050 PM EDT/950 PM CDT/, severe thunderstorms were located along
  a line extending from 6 miles southeast of Wewahitchka to 13 miles
  southwest of Port St. Joe, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eastpoint, Apalachicola, St George Island, Port St. Joe, Franklin,
  Honeyville, Royal Bluff, Eleven Mile, St George Island St Pk,
  Odena, Cape San Blas, Indian Pass, Beverly, Milltown, Bay City,
  Willis Landing, Apalachicola Airport, Simmons Bayou, Hays Place and
  Dalkeith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 2960 8524 2960 8540 2975 8549 2984 8549
      3012 8513 2975 8466 2958 8486 2952 8507
TIME...MOT...LOC 0250Z 336DEG 28KT 3008 8510 2973 8551 

HAIL...0.75IN
WIND...60MPH
 
$$

42-DVD
3 follow-up statements
115 
WWUS52 KTAE 230323
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1123 PM EDT SUN JUL 22 2018

FLC077-230332-
/O.CAN.KTAE.SV.W.0192.000000T0000Z-180723T0415Z/
Liberty FL-
1123 PM EDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LIBERTY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 2960 8524 2960 8540 2975 8549 2984 8549
      3000 8512 3000 8506 2998 8503 2997 8502
      3001 8499 2975 8466 2959 8485 2952 8507
TIME...MOT...LOC 0322Z 315DEG 27KT 2991 8492 2956 8533 

$$

FLC037-045-230415-
/O.CON.KTAE.SV.W.0192.000000T0000Z-180723T0415Z/
Gulf FL-Franklin FL-
1123 PM EDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM
EDT/1115 PM CDT/ FOR SOUTHERN GULF AND WESTERN FRANKLIN COUNTIES...

At 1122 PM EDT/1022 PM CDT/, severe thunderstorms were located along
a line extending from 10 miles north of Eastpoint to 17 miles south
of Port St. Joe, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eastpoint, Apalachicola, St George Island, Port St. Joe, Franklin,
Royal Bluff, Eleven Mile, St George Island St Pk, Odena, Cape San
Blas, Indian Pass, Beverly, Milltown, Bay City, Willis Landing,
Apalachicola Airport, Simmons Bayou, Hays Place, Fort Gadsden and
Nine Mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2960 8524 2960 8540 2975 8549 2984 8549
      3000 8512 3000 8506 2998 8503 2997 8502
      3001 8499 2975 8466 2959 8485 2952 8507
TIME...MOT...LOC 0322Z 315DEG 27KT 2991 8492 2956 8533 

HAIL...0.75IN
WIND...60MPH
 
$$

42-DVD
198 
WWUS52 KTAE 230339
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1139 PM EDT SUN JUL 22 2018

FLC037-045-230415-
/O.CON.KTAE.SV.W.0192.000000T0000Z-180723T0415Z/
Gulf FL-Franklin FL-
1139 PM EDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM
EDT/1115 PM CDT/ FOR SOUTHERN GULF AND SOUTHWESTERN FRANKLIN
COUNTIES...

At 1139 PM EDT/1039 PM CDT/, severe thunderstorms were located along
a line extending from near Eastpoint to 15 miles south of Port St.
Joe, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eastpoint, Apalachicola, St George Island, Port St. Joe, Franklin,
Royal Bluff, Eleven Mile, St George Island St Pk, Odena, Cape San
Blas, Indian Pass, Bay City, Apalachicola Airport, Simmons Bayou,
Hays Place, Nine Mile, High Bluff, St Joseph State Park, Thirteen
Mile and Tilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2960 8524 2960 8540 2975 8549 2983 8549
      2981 8512 2989 8483 2975 8466 2959 8485
      2952 8507
TIME...MOT...LOC 0339Z 336DEG 22KT 2979 8486 2960 8536 

HAIL...0.75IN
WIND...60MPH
 
$$

42-DVD
795 
WWUS52 KTAE 230410
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1210 AM EDT MON JUL 23 2018

FLC037-045-230420-
/O.EXP.KTAE.SV.W.0192.000000T0000Z-180723T0415Z/
Gulf FL-Franklin FL-
1210 AM EDT MON JUL 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GULF AND SOUTHWESTERN
FRANKLIN COUNTIES WILL EXPIRE AT 1215 AM EDT/1115 PM CDT/...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 2960 8524 2960 8540 2975 8549 2983 8549
      2981 8512 2989 8483 2975 8466 2959 8485
      2952 8507
TIME...MOT...LOC 0410Z 336DEG 28KT 2957 8475 2938 8525 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:00 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 22, 9:00 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
900 PM EDT Sun Jul 22 2018

.UPDATE...

An active day for severe weather is struggling to come to a
close. Even with the majority of storms having now pushed east of
the forecast area, an isolated strong to severe storm will still
be possible through this evening. This can already be seen as a
few storms have already began to ironically drift into our western
zones as the last few severe cells inch out of our far eastern
edge. These western counties have now had just enough time it
seems to recover a little bit of instability before sunset, and
although normally not enough to write home about the 00Z sounding
shows substantial deep layer shear for July, helping the
organization and longevity of anything that manages to get going.
Some minor updates to the forecast to were made to reflect current
trends, otherwise it remains unchanged.

&&

.PREV DISCUSSION [730 PM EDT]...

.NEAR TERM [Through Tonight]...

Unusually amplified pattern for late July continues to support
rounds of severe weather across the forecast area. Convection
continues to develop along and just west of the Suwannee River,
generally becoming severe after moving across the river. To the
west, severe convection has formed along the nose of a 500mb speed
max, where deep layer shear is maximized. Developing in a strongly
unstable atmosphere (SBCAPE of 4500j/kg from 18Z KTAE sounding) with
unidirectional shear, these cells are showing splitting
characteristics with strong left and right moving members. This
cluster is expected to continue developing southeastward with time
this afternoon, bringing the threat for damaging winds, large hail,
and isolated tornadoes through SE Alabama and into the Florida
Panhandle and Big Bend.

This activity will continue offshore and into the southeastern Big
Bend this evening before exiting the region overnight.

.SHORT TERM [Monday Through Tuesday Night]...

The incredibly anomalous (-4 standard deviation) upper-low will
slide over the Tri-State region on Monday. As it does so, the best
large-scale forcing and deep layer shear will be southwest and
east of us. Expect scattered seabreeze development to remain in
north Florida, though boundaries from storms developing east of
us, and boundaries put off from seabreeze storms could result in
a scattering of storms region-wide tomorrow. On Tuesday, the
frontal boundary associated with the filling upper-low may drift
back inland and westward as it begins to weaken. This, combined
with the seabreeze will be the focus for scattered storms. Again,
severe weather is not expected.

.LONG TERM [Wednesday Through Sunday]...

Starting Wednesday, we'll transition back to a more typical
summertime patter across the region, with the seabreeze being the
main forcing mechanism for afternoon storms. Highs and lows will
run about normal for this time of year.

.AVIATION [Through 00Z Tuesday]...

The threat for +TSRA activity will linger into tonight. While
most of the remaining activity is currently pushing east past
KVLD, a strong isolated storm can not be ruled out near the other
terminals. There is also a chance for some reduced visibility
early in the morning mainly near KABY and KVLD, otherwise outside
of TSRA influence VFR conditions will prevail.

.MARINE...

Advisory conditions will continue into tonight before subsiding to
Cautionary conditions on Monday, and below headline levels by
Monday night. A return to typically low winds and seas is expected
by Tuesday.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

.HYDROLOGY...

As storms become more scattered in nature beginning tomorrow, the
threat for flooding will decrease significantly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  90  72  89  72 /  50  50  20  60  30
Panama City   78  89  76  87  77 /  50  40  20  50  30
Dothan        72  88  72  87  73 /  30  40  20  60  30
Albany        72  88  72  88  74 /  30  40  20  70  30
Valdosta      71  89  72  88  72 /  40  50  20  70  30
Cross City    74  90  73  87  73 /  70  50  30  60  50
Apalachicola  78  88  76  87  77 /  60  30  20  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 4 AM EDT Monday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

UPDATE...Humphreys
NEAR TERM...Camp
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Humphreys
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Harrigan

In the hours before

Local storm report, Jul 22, 9:56 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
956 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     FLETCHER                29.75N 82.98W
07/22/2018                   DIXIE              FL   EMERGENCY MNGR

            THREE TREES DOWN NORTH OF FLETCHER, FL.

&&

FD
Local storm report, Jul 22, 10:01 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1001 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     FLASH FLOOD      2 SSE SAN PEDRO JUNCTIO 29.98N 83.20W
07/22/2018                   LAFAYETTE          FL   LAW ENFORCEMENT

            WATER RUNNING ACROSS HIGHWAY 51 IN SEVERAL
            PLACED BETWEEN MAYO AND COOKS HAMMOCK IN
            LAFAYETTE COUNTY FLORIDA.

&&

FD
Local storm report, Jul 22, 10:23 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1023 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     2 E FREEPORT            30.50N 86.10W
07/22/2018                   WALTON             FL   TRAINED SPOTTER

            LARGE LIMBS AND TREES DOWN ON HIGHWAY 20 2
            MILES EAST OF FREEPORT, FL. MULTIPLE
            TRANSFORMERS BLOWN.

&&

FD
Local storm report, Jul 22, 10:25 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1025 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             2 E FREEPORT            30.50N 86.10W
07/22/2018  E1.00 INCH       WALTON             FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL
            2 MILES EAST OF FREEPORT, FLORIDA.

&&

FD
Local storm report, Jul 22, 10:27 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1027 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     MACON COMMUNITY PARK    30.48N 84.28W
07/22/2018                   LEON               FL   LAW ENFORCEMENT

            TREE DOWN NEAR THE INTERSECTION OF NORTH
            MERIDIAN AND SINCLAIR ROAD.

&&

DVD
Local storm report, Jul 22, 10:50 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1050 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 N MADRID              31.06N 85.40W
07/22/2018                   HOUSTON            AL   PUBLIC

&&

FD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:06 PM EDTAreal Flood AdvisoryTAEDixie, Lafayette3 hr
Jul 22, 8:42 PM EDTSevere Thunderstorm WarningTAEWalton48 min
Jul 22, 9:08 PM EDTSpecial Marine WarningTAE52 min
Jul 22, 9:29 PM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington35 min
Jul 22, 9:49 PM EDTSpecial Marine WarningTAE86 min
Jul 22, 10:11 PM EDTSpecial Marine WarningTAE94 min
Jul 22, 10:15 PM EDTSevere Thunderstorm WarningTAECalhoun, Gulf, Liberty45 min
Jul 22, 10:30 PM EDTSevere Thunderstorm WarningTAEDixie, Taylor60 min
Jul 22, 10:58 PM EDTSpecial Marine WarningTAE2 hr
Jul 22, 11:41 PM EDTSpecial Marine WarningTAE36 min
Jul 22, 11:58 PM EDTSpecial Marine WarningTAE2 hr
Jul 23, 12:52 AM EDTSpecial Marine WarningTAE53 min
Jul 23, 1:06 AM EDTSpecial Marine WarningTAE114 min
Jul 23, 1:40 AM EDTSpecial Marine WarningTAE65 min
Jul 23, 5:47 PM EDTSpecial Weather StatementTAEMadison43 min
Jul 23, 6:29 PM EDTSpecial Weather StatementTAEMadison46 min
Jul 23, 6:54 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.